Alert archive / New Mexico / High Wind Warnings in 2015

High Wind Warning 6, NWS Midland/Odessa, TX

February 20, 2015Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Feb 20, 2015, 2:33 AM MST for Eddy County, New Mexico. It took effect at Feb 20, 2015, 10:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2015, 2:33 AM MST (09:33 UTC)
In effect from
Feb 20, 2015, 10:00 AM MST
Expired
Feb 20, 2015, 8:00 PM MST
In force
10 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2492 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WWUS74 KMAF 200933
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 AM CST FRI FEB 20 2015

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON
THROUGH THIS EVENING...

.INCREASING WESTERLY WINDS ALOFT AND A STRENGTHENING AREA OF SURFACE
LOW PRESSURE WILL RESULT IN STRONG WESTERLY WINDS IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON AND EVENING.

TXZ258-202100-
/O.UPG.KMAF.HW.A.0004.150220T1700Z-150221T0300Z/
/O.NEW.KMAF.HW.W.0006.150220T1700Z-150221T0300Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
233 AM MST FRI FEB 20 2015

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MST THIS EVENING.  

* EVENT...STRONG WINDS.

* TIMING...LATE THIS MORNING THROUGH THIS EVENING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

* WINDS...WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ027-202100-
/O.NEW.KMAF.HW.W.0006.150220T1700Z-150221T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
INCLUDING THE CITY OF...QUEEN
233 AM MST FRI FEB 20 2015

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MST THIS EVENING. 

* EVENT...STRONG WINDS.

* TIMING...LATE THIS MORNING THROUGH THIS EVENING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

* WINDS...WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
698 
WWUS74 KMAF 202055
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CST FRI FEB 20 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING FOR THE GUADALUPE MOUNTAINS...

.INCREASING WESTERLY WINDS ALOFT AND A STRENGTHENING AREA OF
SURFACE LOW PRESSURE WILL RESULT IN STRONG WESTERLY WINDS IN THE
GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING.

NMZ027-TXZ258-210200-
/O.CON.KMAF.HW.W.0006.000000T0000Z-150221T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
155 PM MST FRI FEB 20 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* EVENT...HIGH WINDS.

* TIMING...UNTIL 8 PM MST THIS EVENING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...  
  VANS...AND TRACTOR TRAILERS.  

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 20, 2:29 AM MST, 4 minutes earlier.

Area forecast discussion, Feb 20, 2:29 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CST Fri Feb 20 2015

.DISCUSSION...
Westerly flow aloft will persist today while a lee surface trough
strengthens just north of the region, increasing west winds at the
surface for much of the CWA. Will have increasing high clouds
today but with strong downsloping winds in play, temperatures
should have no problem warming to near 80 most places. Winds in the
Guadalupe Mountains look to reach High Wind Warning criteria for
several hours this afternoon so will go ahead and upgrade the High
Wind Watch to a Warning.

Attention then turns to our next cold front expected Saturday,
bringing much colder temperatures and the potential for wintry
precipitation Sunday and Monday. The initial wind shift associated
with the front will move through much of the region Saturday morning
then hang up against the higher terrain during the afternoon. This
will allow temperatures to warm above 70 in areas near and south of
the Pecos River Valley while areas to the NE will remain in the 60s.
Much colder air arrives Sunday, with decreasing temperatures
expected throughout the day. High temperatures on Monday will range
from near 50 southwest to near 30 northeast.

Precip chances look to increase Sunday afternoon, as an upslope flow
regime and increased isentropic upglide develops across much of the
region. Precip should start as all rain but as temperatures continue
to drop Sunday night, the chances for wintry precip will increase
generally near and north of I-10. Model forecast soundings suggest
more of a light freezing rain/freezing drizzle precip type however
could see some sleet mixed in as well. Areas south of I-10 should
remain all rain. Precip will end from west to east Monday afternoon
however some areas across the Permian Basin could see total ice
accumulations up to a tenth of an inch. Amounts may be adjusted
upward if confidence increases. Will continue to mention the
potential for wintry precip in the Hazardous Weather Outlook. In
addition, have decided to issue a Special Weather Statement due to
the potentially dangerous impacts.

Beyond Monday, temperatures look to warm somewhat but remain about
5 degrees below normal through at least mid/late week.

&&

.FIRE WEATHER...
Afternoon temperatures will soar 10 to 15 degrees above normal today
causing minimum afternoon humidities to drop below 15 percent across
much of the area. An upper level trough will cause winds to increase
in the Guadalupe and Delaware Mountains mixing into the adjacent
plains where critical fire weather conditions are expected.
Conditions will improve after sunset and a cold front moving into
the area on Saturday will bring more moisture through early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 79  45  65  36  /   0   0   0   0
BIG SPRING TX              80  47  64  37  /   0   0   0   0
CARLSBAD NM                80  46  73  38  /   0   0   0   0
DRYDEN TX                  83  52  83  50  /   0   0   0   0
FORT STOCKTON TX           82  52  75  44  /   0   0   0   0
GUADALUPE PASS TX          71  45  69  45  /   0   0   0   0
HOBBS NM                   77  43  63  36  /   0   0   0   0
MARFA TX                   74  40  71  40  /   0   0   0   0
MIDLAND INTL AIRPORT TX    80  45  67  37  /   0   0   0   0
ODESSA TX                  79  45  67  40  /   0   0   0   0
WINK TX                    82  47  73  42  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from 11 AM MST this morning through this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ.

     HIGH WIND WARNING from 10 AM this morning to 8 PM MST this
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains of
     Eddy County.

TX...FIRE WEATHER WATCH from Noon CST /11 AM MST/ today through this
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains...
     Reeves County and Upper Trans Pecos...Van Horn and Highway
     54 Corridor.

     HIGH WIND WARNING from 10 AM this morning to 8 PM MST this
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

10/27

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Feb 19, 1:19 PM MST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CST THU FEB 19 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
219 PM CST THU FEB 19 2015 /119 PM MST THU FEB 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEST WINDS MAY BECOME STRONG THROUGH GUADALUPE PASS LATE FRIDAY
MORNING THROUGH EARLY EVENING...AND A HIGH WIND WATCH IS IN
EFFECT.  THESE WINDS MAY COMBINE WITH LOW RELATIVE HUMIDITY FRIDAY
AFTERNOON...RESULTING IN CRITICAL FIRE WEATHER CONDITIONS IN THE
GUADALUPE MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND
REEVES COUNTY AND THE UPPER TRANS PECOS.  A FIRE WEATHER WATCH IS
IN EFFECT.

FREEZING RAIN AND SLEET WILL BE POSSIBLE SUNDAY NIGHT AND
MONDAY...MAINLY ALONG AND NORTH OF INTERSTATE 10.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:05 AM MSTRed Flag WarningMAF16 hr

Nearby

High Wind Warnings in New Mexico, 2015High Wind Warnings in Texas, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.